Format

Send to

Choose Destination
See comment in PubMed Commons below
Klin Monbl Augenheilkd. 2006 Jun;223(6):534-7.

[Cystoid macular edema in a pseudophakic patient after several glaucoma procedures. Is local therapy with bimatoprost the reason?].

[Article in German]

Author information

  • 1Universitätsmedizin Charité (Berlin), Klinik für Augenheilkunde, Campus Virchow Klinikum Berlin.

Abstract

BACKGROUND:

Prostaglandin-like drugs such as latanoprost (Xalatan), travoprost (Travatan) and bimatoprost (Lumigan) lower the intraocular pressure by improving the outflow of aqueous humor via the uveoscleral pathway. Up to now there is no report about a macular edema after the topical use of Lumigan eye drops in a pseudophakic patient with an intact posterior capsule.

PATIENT:

A 69-year-old pseudophakic patient with a 14-year history of glaucoma in pseudoexfoliation syndrome, revealed a cystoid macular edema after local treatment with bimatoprost . 6 months earlier a phakoemulsification followed by the insertion of a posterior intraocular lens was performed on the left eye. Due to an elevated intraocular pressure after the surgery, which could not be controlled either by several eyedrops, or by three more operations (one viscocanalostomy with mitomycin c, two cyclophotocoagulations), therefore, a final attempt with bimatoprost (Lumigan) was started. Two weeks later the patient complained of blurred vision, caused by a cystoid macular edema.

RESULTS:

After discontinuation of bimatoprost and initiation of a local and systemic anti-inflammatory therapy, the edema resolved and visual acuity recovered.

CONCLUSION:

Bimatoprost (Lumigan) , a synthetic prostamid is similar to human prostaglandins, especially to prostaglandin F (2alpha.) Although it does not bind to the same receptor, its side effects are comparable to those of common prostaglandin analogues. So far there are no reports about the manifestation of a macular edema after using bimatoprost in pseudophakic eyes with an intact posterior capsule. Even if three more operations followed the cataract surgery, we suspect that bimatoprost eyedrops can be held responsible for this. Therefore they should be used with great care and in clear indications, particularly in pseudophakic patients.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Write to the Help Desk